Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

September 28, 2021Idaho County, Idaho

NWS Missoula, MT issued this special weather statement at Sep 28, 2021, 2:45 PM PDT for Idaho County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 2:45 PM PDT (21:45 UTC)
Expired
Sep 28, 2021, 3:30 PM PDT
In force
45 min
Issued by
NWS Missoula, MT
Hail
0.25 in
Wind
30

County Idaho County, ID

The radar

The Missoula radar (KMSX), 178 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS85 KMSO 282145
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
245 PM PDT Tue Sep 28 2021
 
IDZ007-282230-
Orofino/Grangeville Region ID-
245 PM PDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of central Idaho County
through 330 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kooskia, or 7 miles southeast of Kamiah, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kooskia and Syringa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4614 11603 4621 11598 4616 11572 4604 11578
TIME...MOT...LOC 2145Z 289DEG 13KT 4616 11592 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Sep 28, 12:21 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 28, 12:21 PM PDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
121 PM MDT Tue Sep 28 2021

.DISCUSSION...Showers and isolated thunderstorms will continue
through the afternoon, while under the influence of an unstable
atmosphere due to the trough that is passing through the region.
Drier air will enter the region tonight as the current trough
departs so showers will have a decreasing trend overnight. Cloud
cover is forecast to remain in many places overnight, but
Wednesday will start with chilly temperatures due to a much
cooler airmass in place.

Cloud cover is expected to decrease during Wednesday with high
temperatures warming to a few degrees below normal.

Model guidance agree that high pressure will build into north-
central Idaho and western Montana on Thursday. Thursday morning is
showing up as the coldest of the week with most of the valleys in
western Montana forecast to be near or below freezing.

Confidence continues to increase for a quick moving shortwave
trough passage on Friday. Showers, increased winds, and slightly
cooler temperatures are the main weather conditions that will
associated with the disturbance.

Most of the extended models show a warming trend and dry
conditions for this weekend and to start next week.

&&

.AVIATION...A band of stratiform precipitation associated with
an upper level trough passage continues to push across the
Northern Rockies airspace this afternoon. This band of
precipitation will push across the Continental Divide by 28/2300z,
with scattered showers developing in an unstable atmosphere
through 29/0300z this evening. Terrain obscurations will continue
into the evening as snow levels have fallen to around 6,000 feet
and ceilings area wide continue to hover in the 4k to 5k AGL
range. Stratus clouds will continue to linger across the area
tonight, particularly across mountainous terrain.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 28, 2:45 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
245 PM PDT Tue Sep 28 2021

IDZ007-282230-
Orofino/Grangeville Region ID-
245 PM PDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of central Idaho County
through 330 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kooskia, or 7 miles southeast of Kamiah, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kooskia and Syringa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4614 11603 4621 11598 4616 11572 4604 11578
TIME...MOT...LOC 2145Z 289DEG 13KT 4616 11592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.